West Virginia, 2018

Flash Flood and Hail in West Virginia, June 19, 2018

June 19, 2018 · NWS RLX · 4 events in 3 counties and zones

As a front drifted south across the central Appalachians on the 19th, showers and storms developed in the afternoon heat. Repetitive heavy rain caused flash flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a front drifted south across the central Appalachians on the 19th, showers and storms developed in the afternoon heat. Repetitive heavy rain caused flash flooding in some areas. Isolated tree damage was also recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 19, 1:47 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 19, 1:47 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
247 PM EDT Tue Jun 19 2018

.SYNOPSIS...
A front will drift south into the region today, providing
showers and thunderstorms. Unsettled weather remains through the
weekend as the front remains in the vicinity.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 210 PM Tuesday...

Not a whole lot of changes in the overall forecast from this
morning. Cold front is currently draped across Northern West
Virginia and will continue to sag southward this afternoon and
evening. However, this boundary eventually stalls this evening
and retreats back to the north. Expecting on going numerous
thunderstorms out ahead of this front, with activity growing as
we near max heating for the day. Although wind shear is weak,
instability is quite high with a very moist atmosphere in place.
PWAT values close to 2 inches, short corfidi vectors support
training cells and deep warm cloud layer will also elevate the
flash flood threat. However, very tough to pin point an exact
location and a watch will not be issued, but localized flash
flood event is very possible.

Severe potential is modest this afternoon and evening. Biggest
threat will be due to wet microbursts. SPC meso analysis
indicates DCAPE values across our Central CWA above 1000...with
PWATs as high as they are, would not be surprised to see a few wet
microbursts from precip loading. However, potential severe
storms should be isolated and probability for any convective
watch appears quite low.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Tuesday...

The main focus for the short term is nearly stacked surface and
upper level lows gradually moving through the Missouri and
Mississippi River valleys mid week, and then into the lower Ohio
River Valley by Friday morning. This system will eventually pick
up a frontal boundary that models show stalled just to our south
and push it north as a warm front Thursday night and Friday. The
surface low should then move into the Great Lakes Friday night
into Saturday as the upper level low opens into a trough. This
will drive a cold front through Saturday. With lots of clouds
around through the short term, temperatures will not be as warm
as earlier in the week, but the very humid air remains and will
lead to areas of showers and thunderstorms with heavy rain each
day. Flooding concerns will be on the increase, especially if
the same areas are hit multiple days, or if multiple storms
cross the same basins in a shorter period of time.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 300 PM Tuesday...

One cold front should be headed east away from us to start the
period, with a secondary, weaker front sinking toward us from
the Great Lakes. This second front will usher in high pressure
with drier air late Monday into Tuesday. Did keep some lingering
POPs area wide through Monday morning to account for timing
uncertainty, and then kept low end POPs across the far south
into Tuesday -- closer to the surface boundary. Used a
consensus blend for temperatures.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

Showers and storms are popping up across the region as a cold
front moves in from the north. These showers and storms could
bring brief IFR periods to sites, but will have to handle this
with amendments when it appears one may pass overhead.

Depending on what sites see rainfall and the extent of cloud
cover tonight, dense river valley fog will be possible at any
terminal that receives rain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing and extent of convection today may
vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
EKN CONSISTENCY  M    M    H    H    H    H    H    M    M    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    H    M    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H

AFTER 18Z WEDNESDAY...
Brief IFR conditions expected in thunderstorms throughout the
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/MPK
NEAR TERM...MPK
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...MPK
Hazardous weather outlook, Jun 19, 2:10 AM EST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
310 AM EDT Tue Jun 19 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-515>526-200715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
310 AM EDT Tue Jun 19 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

A few thunderstorms this afternoon and evening could produce
damaging wind gusts.

In addition, if thunderstorms move over the same area repeatedly,
flash flooding could result.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

If thunderstorms move over the same area repeatedly Wednesday, flash
flooding could result.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-200715-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
310 AM EDT Tue Jun 19 2018

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

If thunderstorms move over the same area repeatedly Wednesday, flash
flooding could result.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 19, 1:37 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
237 PM EDT TUE JUN 19 2018

OHZ085-WVZ008-009-017-191900-
Meigs-Jackson-Wirt-Wood-
237 PM EDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...
SOUTHWESTERN WIRT...NORTHEASTERN JACKSON AND SOUTHWESTERN WOOD
COUNTIES...

At 237 PM EDT, a strong thunderstorm was located near Forked Run
State Park, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pomeroy, Forked Run State Park, Ravenswood, Tuppers Plains, Chester,
Portland, Belleville, Reedsville, Rockport and Leroy.

This includes Interstate 77 in West Virginia between mile markers 147
and 166.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3913 8146 3887 8154 3901 8198 3902 8200
      3919 8194
TIME...MOT...LOC 1837Z 284DEG 25KT 3908 8188

09
Special weather statement, Jun 19, 1:57 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
257 PM EDT TUE JUN 19 2018

OHZ085-WVZ008-009-016-017-191930-
Meigs-Jackson-Roane-Wirt-Wood-
257 PM EDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MEIGS...
SOUTHWESTERN WIRT...NORTHWESTERN ROANE...NORTHEASTERN JACKSON AND
SOUTHWESTERN WOOD COUNTIES...

At 256 PM EDT, a strong thunderstorm was located near Ravenswood, or
near Forked Run State Park, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Forked Run State Park, Ravenswood, Sandyville, Reedy, Portland,
Peewee, Belleville, Reedsville, Palestine, Lucille, Morristown,
Rockport and Leroy.

This includes Interstate 77 in West Virginia between mile markers 145
and 162.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3899 8191 3916 8182 3903 8132 3879 8145
TIME...MOT...LOC 1856Z 292DEG 23KT 3903 8173

09
Special weather statement, Jun 19, 2:13 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
313 PM EDT TUE JUN 19 2018

WVZ016-018-027-028-191945-
Calhoun-Clay-Roane-Braxton-
313 PM EDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...WEST
CENTRAL BRAXTON...SOUTHERN ROANE AND NORTHWESTERN CLAY COUNTIES...

At 313 PM EDT, a strong thunderstorm was located 8 miles south of
Spencer, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clay, Big Otter, Wallback, Amma, Nebo, Tariff, Procious, Servia,
Walton, Left Hand, Looneyville, Ivydale, Chloe and Gandeeville.

This includes Interstate 79 between mile markers 22 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3863 8091 3840 8109 3850 8125 3853 8120
      3853 8123 3852 8127 3853 8131 3864 8148
      3879 8136
TIME...MOT...LOC 1913Z 301DEG 26KT 3868 8134

09
Special weather statement, Jun 19, 2:39 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
339 PM EDT TUE JUN 19 2018

OHZ083-084-192015-
Jackson-Vinton-
339 PM EDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JACKSON AND WEST
CENTRAL VINTON COUNTIES...

At 339 PM EDT, a strong thunderstorm was located 9 miles northeast of
Waverly, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jackson, Wellston, Hamden, Coalton and Byer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3917 8279 3917 8277 3929 8275 3917 8247
      3895 8268 3904 8280
TIME...MOT...LOC 1939Z 306DEG 17KT 3921 8283

09
Special weather statement, Jun 19, 3:15 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
415 PM EDT TUE JUN 19 2018

WVZ009-017>019-029-192115-
Calhoun-Ritchie-Wirt-Wood-Gilmer-
415 PM EDT TUE JUN 19 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN
CALHOUN... SOUTHWESTERN RITCHIE...GILMER...CENTRAL WIRT AND
SOUTHEASTERN WOOD COUNTIES...

At 413 PM EDT, radar indicated an area of strong thunderstorms with
very heavy rainfall were located along a line extending from 6 miles
northeast of Mineral Wells to near Grantsville. Movement was
southeast at 30 mph.

Torrential rainfall from these storms may cause localized flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Locations impacted include...
Glenville, Elizabeth, Grantsville, Mineralwells, Cedar Creek State
Park, Sand Fork, Shock, Cherry, Smithville, Mount Zion, Davisville,
Big Springs, Brohard, Stumptown, Tanner, Macfarlan, Annamoriah, Burnt
House, Walker and Petroleum.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 166 and 168.
 Route 50 in West Virginia between mile markers 14 and 23.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3914 8157 3875 8096 3892 8070 3931 8137
TIME...MOT...LOC 2013Z 324DEG 28KT 3924 8143 3893 8101

16
Special weather statement, Jun 19, 4:10 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
510 PM EDT TUE JUN 19 2018

WVZ013>015-026-192145-
Boone-Kanawha-Lincoln-Putnam-
510 PM EDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA...CENTRAL
PUTNAM...NORTHEASTERN LINCOLN AND NORTH CENTRAL BOONE COUNTIES...

At 509 PM EDT, a strong thunderstorm was located over Nitro, moving
southeast at 35 mph. Wind gusts up to 50 mph are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Hurricane, Sissonville, Chesapeake, Marmet, Belle, Cedar Grove, Poca,
East Bank, Cross Lanes, Alum Creek, Institute, Tornado, Coal Fork and
Teays Valley.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 3.
 Interstate 77 in West Virginia between mile markers 96 and 108.
 Interstate 64 in West Virginia between mile markers 38 and 57.
 West Virginia Turnpike between mile markers 85 and 95.
 Route 119 between mile markers 63 and 80.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3844 8199 3854 8176 3826 8137 3806 8173
TIME...MOT...LOC 2109Z 319DEG 31KT 3844 8183

16

The radar

The Charleston,WV radar (KRLX), 8 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Kanawha

When
June 19, 4:34 PM EST
Where
Kanawha County, 1.08 mi E of Elk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.350, -81.650

Thunderstorm Wind, Kanawha

When
June 19, 4:40 PM EST
Where
Kanawha County, Kanawha
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.320, -81.580

A 6-8 inch diameter tree limb was blown down across the road near Venable and 46th.

Flash Flood, Barbour

When
June 19, 5:30 PM EST to 8:00 PM EST
Where
Barbour County, 1.64 mi NNW of Dartmoor to 0.6 mi NE of Clements
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.003, -79.939

Multiple roads were closed due to high water. This included Route 250 north of Belington where Baker Run flooded. Water from Baker Run also caused minor damage at two residences. Bills Creek also flooded near Belington, closing a section of Bills Creek Road. Near Corley, Laurel Run flooded, closing sections of Mouse Run Road and Mt. Liberty Road.

Thunderstorm Wind, Raleigh

When
June 19, 6:00 PM EST
Where
Raleigh County, 0.88 mi SW of Midway
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.710, -81.260

A single large tree was blown down across Tams Highway, closing the road for a time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755301, 755303, 755310, 755306.